Dense Fog, Fairfax
- When
- December 10, 1:00 AM EST to 7:00 AM EST
- Where
- Fairfax forecast zone
- Reported by
- ASOS
- Coordinates
- 38.841, -77.291 (the zone’s center; the record gives no point)
Areas of dense fog developed during the early morning hours of December 10th across portions of northern and central Virginia, including the northern and eastern Washington DC suburbs. Visibilities were often reduced to one quarter mile or less through sunrise.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LWX wrote it up.
Areas of dense fog developed during the early morning hours of December 10th across portions of northern and central Virginia, including the northern and eastern Washington DC suburbs. Visibilities were often reduced to one quarter mile or less through sunrise.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Dec 9, 9:36 PM EST, 3 hours 24 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 936 PM EST SUN DEC 9 2007 .SYNOPSIS... A STATIONARY FRONTAL BOUNDARY WILL REMAIN OVER THE MID ATLANTIC REGION WELL INTO NEXT WEEK. THIS BOUNDARY WILL MEANDER FROM THE MASON DIXON LINE DOWN TO THE VIRGINIA/NORTH CAROLINA STATE LINE AS SEVERAL WAVES OF LOW PRESSURE DEVELOP AND MOVE NORTHEAST ALONG THE BOUNDARY. EACH PRESSURE SYSTEMS WILL BRING A CHANCE OF PRECIPITATION. ON THURSDAY A COLD FRONT IS PROGGED TO COME THROUGH THE MID ATLANTIC AND PUSH WELL SOUTH OF THE AREA. HIGH PRESSURE WILL BUILD BACK OVER THE REGION FOR NEXT WEEKEND. && .NEAR TERM /UNTIL 8 AM MONDAY MORNING/... LATEST WX MAP SHOWS A SFC LOW TRACKING NE INTO CENTRAL PA. 1.00+ PWS RACING NE AHEAD OF THIS LOW AND RIDING OVER COLD WEDGE ACROSS MD/N VA. ASSOCIATED TRAILING SFC TROF SLIDING ACROSS N VA/MD ATTM. LATEST RADAR LOOP SHOWS A BAND OF DIMINISHING SHOWERS PUSHING ACROSS CENTRAL MD AND N VA. EARLIER...ISOL THUNDER WAS REPORTED WITH THIS ACTIVITY BUT....NO LIGHTNING STRIKES IN THE PAST HOUR. LATEST SOUNDING FROM IAD SHOWS A STRONG INVERSION FROM THE SFC TO 900 MB. IN FACT...TEMPS AT 4KFT SHOWING 53 DEGREES. ELEVATED CONVECTION POSSIBLE BUT GIVEN TREND ON RADAR WILL NOT MENTION. MAIN UPDATE WILL BE TO RAISE POPS TO CAT ACROSS CENTRAL/EASTERN ZONES THROUGH 06Z THEN CHC POPS AFTER 1 AM. ALSO TWEAKED TEMPS WITH TEMPS EXPECTED TO RISE OVERNIGHT AS MIXING OCCURS WITH SHOWER ACTIVITY. ALSO MENTIONED AREAS OF FOG. && .SHORT TERM /8 AM MONDAY MORNING THROUGH 6 PM MONDAY/... OVERNIGHT...THE ARE DIFFERENCES IN HOW THE 12Z NCEP MODELS HANDLED THE PRECIP. THE 12Z NAM/WRF LOOKED TO HAVE A SLIGHTLY BETTER HANDLE ON PRECIP NOW OCCURING UPSTREAM ACROSS THE OHIO VALLEY. TREND IN THAT MODEL IS TO KEEP THE HIGHEST POPS CLOSER TO THE MASON DIXON LINE...AT LIKELY...DECREASING TO CHANCE 30 POPS ACROSS THE SOUTH PORTION OF THE CWA. THE WEDGE OF COOL MOIST AIR WILL BE PRETTY TOUGH TO DISLODGE OVERNIGHT. GUIDANCE WAS TRYING TO DISLODGE THIS AIRMASS. THE LOW LEVEL 925 HPA JET ADVERTIZED IN EARLIER MODELS HAS BEEN TONED DOWN IN THE LATEST MODEL RUNS. TEMPS ALOFT ARE FORECAST TO DRAMTICALLY WARM OVERNIGHT. THE 12Z NAM/WRF PROGGED +14C AT 925 MB OVER DULLES IAD BETWEEN 06-15Z. GIVEN THIS WARMING ALOFT ALONG WITH AN ATTENDENT PUSH OF MOISTURE... INSTABILITY IS SUFFICIENT ACROSS THE NORTHERN TIER TO MENTION A SLIGHT CHANCE OF THUNDERSTORMS OVERNIGHT. THIS IS CERTAINLY NOT UNREASONABLE GIVEN THE SCATTERED LIGHTNING SHOWING UP ACROSS THE OHIO VALLEY THIS AFTERNOON. ON MON...THERE WILL BE QUITE A DIFFERENCE IN THE TEMPS...DEPENDING IF THE WEDGE OF COOL AIR CAN ACTUALLY GET DISPLACED AND SCOURED OUT OVERNIGHT. HAVE TEMPERED THE WARM MAV GUIDANCE DOWN 1 TO 2O CATEGORIES FROM NORTH TO SOUTH ACROSS THE CWA. THE SOUTHWEST AND SOUTHERN SECTIONS OF THE CWA SHOULD BE ABLE TO GET INTO THE WARM AIR WHILE FURTHER NORTH READING SHOULD BE COOLER. GIVEN THE WARMING ALOFT THOUGH...IF THE DC AREA CAN SCOUR OUT...TEMPS COULD BE WELL ABOVE THE FORECAST MAX...MID 50S...AND MORE LIKE 60 DEGF IS POSSIBLE. && .LONG TERM /MONDAY NIGHT THROUGH SUNDAY/... STATIONARY BOUNDARY CURRENTLY OVER NORTHERN VIRGINIA WILL REMAIN OVER THE AREA THROUGH THE MIDDLE OF NEXT WEEK. SEVERAL WAVES OF LOW PRESSURE WILL DEVELOP AND MOVE NORTHEAST ALONG THIS STALLED FRONT. AS THESE LOW PRESSURE SYSTEMS CROSS THE MID ATLANTIC...THE BOUNDARY WILL MEANDER BETWEEN THE MASON DIXON LINE AND THE NC/VA BORDER. MONDAYS LOW PRESSURE CENTER WILL PUSH THE BOUNDARY TO SOUTHERN VIRGINIA. THE FRONT WILL BEGIN MOVING NORTHWARD AGAIN ON TUESDAY...HELPING SCOUR OUT THE COLD WEDGE IN PLACE OVER THE EASTERN HALF OF THE CWFA. THE FRONT REMAINS OVER CENTRAL VIRGINIA THROUGH WEDNESDAY...WITH ANOTHER LOW PRESSURE AND ATTENDANT COLD FRONT MOVING THROUGH ON THURSDAY. PRECIP CHANCES WILL REMAIN GREATEST ALONG AND NORTH OF THE MEANDERING BOUNDARY. HAVE TRIED TO REFLECT THIS ACCORDING WITH A BLEND OF THE GFS AND SREFS. ONE POSITIVE NOTE...ALL OF THE PRECIP SHOULD REMAIN IN LIQUID FORM. AFTER THE COLD FRONT ON THURSDAY...A RE-REINFORCING BOUNDARY COMES THROUGH ON FRIDAY. HIGH PRESSURE BUILDS IN FOR NEXT WEEKEND. OVERALL...NO MAJOR CHANGES TO THE GRIDS WERE NECESSARY AND KEPT THIS MAINLY STATUS QUO. && .AVIATION /02Z MONDAY THROUGH FRIDAY/... IFR/MVFR CONDITIONS IN RAIN/FOG THROUGH 06Z. FOG WILL BE THE MAIN THREAT AFTER 06Z WITH POCKETS OF LIFR CONDITIONS THROUGH 14Z. ON MON...AFTER SOME EARLY MORNING MVFR/IFR CIGS/VSBYS...EXPECT SOME IMPROVEMENT AT ALL TAF SITES...CONTINGENT ON THE WEDGE OF COOL MOIST AIR BEEN DISPLACED NORTH. HOWEVER...THERE IS SOME UNCERTAINTY IF THAT WILL ACTUALLY HAPPEN. CIGS/VSBYS WILL BE LOWEST ALONG AND NORTH OF THE STATIONARY BOUNDARY...AS WILL THE PRECIP CHANCES. && .MARINE... SHOWERS WILL SPREAD INTO THE AREA BETWEEN 03Z-05Z...BUT DIMINSH TO ISOL SHOWERS AFTER 07Z. WINDS SHOULD TRANSITION FROM AN EAST/NORTHEAST FLOW TO MORE OF A SOUTHEAST/SOUTHERLY FLOW. COLD WATER TEMPS WILL PRECLUDE WINDS GETTING MUCH ABOVE 10 KT OVERNIGHT ON THE BAY...EVEN THOUGH WINDS JUST OFF THE DECK WILL BE MUCH HIGHER IN THE 20-30 KT RANGE. THE BEST CHANCES OF SMALL CRAFT HEADLINES REMAINS JUST AHEAD AND BEHIND THE COLD FRONT DURING LATE NEXT WEEK. && .LWX WATCHES/WARNINGS/ADVISORIES... DC...NONE. MD...NONE. VA...NONE. WV...NONE. MARINE...NONE. && SYNOPSIS...NWL/SMZ NEAR TERM...RW SHORT TERM...SMZ LONG TERM...NWL AVIATION...RW/SMZ MARINE...NWL/RW/SMZ
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 1118 AM EST SUN DEC 9 2007 ANZ530>537-DCZ001-MDZ003>007-009>011-013-014-016>018-501-502- VAZ021-025>031-036>042-050>057-WVZ050>055-501>504-101000- CHESAPEAKE BAY NORTH OF POOLES ISLAND MD- CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD- CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD- CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD- CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA- TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD- TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD- TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA- DISTRICT OF COLUMBIA-WASHINGTON-FREDERICK MD-CARROLL- NORTHERN BALTIMORE-HARFORD-MONTGOMERY-HOWARD-SOUTHERN BALTIMORE- PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT- EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-HIGHLAND- AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE- NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-FAUQUIER-LOUDOUN- ORANGE-CULPEPER-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX- ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA- KING GEORGE-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-PENDLETON-HARDY- WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL- 1118 AM EST SUN DEC 9 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE EASTERN SHORE INCLUDING THE CHESAPEAKE BAY AND EAST OF GARRETT COUNTY...EASTERN WEST VIRGINIA...NORTHERN AND CENTRAL VIRGINIA... WASHINGTON DC AND THE TIDAL POTOMAC RIVER. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
The national radar mosaic for the moment the first event began.
6 dense fog. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2007Every state in 2007This day in weather historyWarnings in Virginia, December 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 68258, 68260, 68262, 68257, 68259, 68261.